Kentucky, 2014

Heavy Snow in Kentucky, March 16 to 17, 2014

March 16 to 17, 2014 · NWS RLX · 4 events in 4 counties and zones

Late on the 16th, a low pressure storm system passed east across the Tennessee Valley, while strong high pressure was located over the Great Lakes and southern Ontario. The precipitation started as a brief period of sleet and rain before changing to wet snow.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Late on the 16th, a low pressure storm system passed east across the Tennessee Valley, while strong high pressure was located over the Great Lakes and southern Ontario. The precipitation started as a brief period of sleet and rain before changing to wet snow. The snow diminished during the predawn hours on the 17th. Snow accumulations of 4 to 5 inches were widespread across northeast Kentucky, mostly in a 12 hour period. For example, the cooperative observers at Olive Hill and Grayson measured 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 16, 9:35 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 16, 9:35 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1035 AM EDT SUN MAR 16 2014

.SYNOPSIS...
LOW PRESSURE BRINGS A WINTER STORM THIS AFTERNOON AND TONIGHT. A
WEAK COLD FRONT CROSSES ON WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
1030 AM UPDATE...
FCST LARGELY ON TRACK WITH THE COLD AIR ON THE MOVE FROM THE
N...AND THE MOISTURE ON THE MOVE FROM THE S.

PREV DSCN...
ALL EYES ON YET ANOTHER HIGH IMPACT WINTER STORM...

THERE IS GOOD AGREEMENT ON OVERALL SYNOPTIC PATTERN AS A
WHOLE...BUT THE DEVIL IS IN THE DETAILS. THIS IS ESPECIALLY TRUE
REGARDING N EXTENT OF PRECIP SHIELD AND WHERE INTENSE NARROW
MESO SCALE BAND OF HEAVY SNOW SETS UP. BELIEVE THE KEY IS THE
ADVECTION S OF COLDER AIR FROM THE N...PARTICULARLY THE LOWER
DEWPOINTS FOR TODAY. INITIALLY THOUGHT GFS WAS TOO FAR N WITH QPF
INTO SE OH BUT AFTER LOOKING AT 03Z SREF AND 06Z NAM ROLLING
IN...THERE IS NOW BETTER AGREEMENT ON QPF AXIS AND AMOUNTS. AFTER
INTERROGATING FRONTOGENETIC FORCING MECHANISMS AND
DEFORMATION...BELIEVE THERE WILL BE A INTENSE BUT NARROW MESO SCALE
BAND OF SNOW THAT SETS UP ACROSS PORTIONS OF THE CWA THIS EVENING.
THERE ARE SUBTLE DIFFERENCES WITH PLACEMENT OF THIS BUT A
CONSENSUS IS EMERGING ALONG AND ESPECIALLY N OF A LINE FROM HTS-
CRW-SUM. SUSPECT WARNING CRITERIA AMOUNTS WILL BE MET WITHIN THIS
NARROW ZONE ESPECIALLY ONCE E OF I79 CORRIDOR. ENOUGH CONFIDENCE
TO UPGRADE NICHOLAS/BRAXTON/WEBSTER CO TO WARNINGS BASED ON 12 HR
CRITERIA. STILL A LITTLE UNCERTAINTY ACROSS THE C LOWLANDS
ESPECIALLY WITH MODELS TRYING TO PUT DOWN A COUPLE INCHES BEFORE
SUNSET...WHICH THIS TIME OF YEAR IS HARD TO ACCOMPLISH. WILL KEEP
ADVISORIES IN PLACE FOR THOSE AREAS AND LET DAY SHIFT REASSESS.
DID EXPAND THE ADVISORY FOR REST OF NE KY AND LAWRENCE/GALLIA OH
BASED ON MODEL CONSENSUS AND SREF PROBS. THINK RAIN WILL HANG ON
ACROSS THE COAL FIELDS UNTIL LATE WITH CHANGEOVER TO SNOW ALSO
INVOLVING SOME SLEET. HAVE ONLY AROUND AN INCH DOWN THERE AND SW
VA.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
MODELS SHOW TONIGHTS SYSTEM PULLING OFF TO THE EAST ON MONDAY. NAM
THEN DEVELOPS A SECOND WAVE AND PUSHES MOISTURE OVER THE FORECAST
AREA TUESDAY AND TUESDAY NIGHT. ECMWF/GFS AND CANADIAN ARE MUCH MORE
SUPPRESSED WITH THE WAVE...KEEPING IT MAINLY SOUTH AND EAST OF THE
REGION. WILL DISCOUNT THE NAM FOR NOW.

A COLD FRONT THEN PUSHES THROUGH ON WEDNESDAY. GFS AND CANADIAN ARE
FAIRLY SIMILAR ON TIMING...WHILE THE ECMWF LAGS A BIT. WILL GO WITH
THE GFS/CANADIAN COMBINATION FOR NOW SINCE THAT IS MOST CONSISTENT
WITH THE PREVIOUS FORECAST. DUE TO LIMITED MOISTURE AND
SUPPORT...WILL KEEP POPS IN THE CHANCE CATEGORY FOR NOW.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS A SURFACE HIGH PRESSURE EXITS NORTHEAST TUESDAY NIGHT...ANOTHER
LOW PRESSURE SYSTEM EMERGE FROM THE CENTRAL PLAINS AND TRACKS
NORTHEAST INTO THE GREAT LAKES REGION WEDNESDAY.

MODELS HAVE KEEP CONSISTENCY WITH THIS LOW PRESSURE SYSTEM FOR
COUPLE OF DAYS...BRINGING A BRIEF WARM FRONT LIFTING NORTH EARLY
WEDNESDAY MAINLY ACROSS SOUTHEAST OH. THE LOCAL AREA SHOULD REMAIN
IN THE WARM SECTOR...BRINGING WARMER TEMPERATURES GENERALLY IN THE
UPPER 50S...WITH SOME LOCATION REACHING THE LOWER 60S UNDER DEEP
SOUTHWEST FLOW. THE ASSOCIATED COLD FRONT CROSSES DURING THE DAY
WEDNESDAY INTO THE EVENING HOURS...TO EXIT THE AREA EARLY THURSDAY.
MODELS SHOW SIGNS THAT THE COLD FRONT WILL WEAKEN AS IT CROSSES THE
AREA. ADJUSTED POPS AND WEATHER...EXPECTING MAINLY RAIN SHOWERS ON
WEDNESDAY.

STILL SOME DIFFERENCES IN TIMING BETWEEN THE GFS AND ECMWF BUT THEY
ARE CLOSING INTO A BETTER AGREEMENT. LARGE UNCERTAINTY IN ECMWF
ENSEMBLES MEMBERS FOR TEMPERATURES. ALTHOUGH SOME SPREAD IS NOTICED
ON THE GFS ENSEMBLES WITH THE UPPER TROUGH...THERE STILL SOME
CONSENSUS AMONG MOST OF ITS MEMBERS. PREFERRED THE GFS SLOWER
SOLUTION AS THE ECMWF SEEMS TO CATCH UP WITH IT.
THEREFORE...INCREASED POPS TO LIKELY ALONG THE COLD FRONT ON
WEDNESDAY...SPREADING EAST WEDNESDAY NIGHT INTO EARLY THURSDAY.

GENERALLY USED HPC GUIDANCE. TWEAKED DOWN TEMPS FRIDAY DAY 7 TO
COMPROMISE WITH NEIGHBORING OFFICES.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
NO ISSUES FOR THE FIRST 12-15 HOURS OF THE TAF PERIOD. HIGH
CLOUDS WILL INVADE FROM THE SOUTHWEST AND THICKEN/LOWER TOWARDS
MORNING. MVFR CEILINGS SHOULD BEGIN TO SHOW UP ACROSS THE
SW VA AFTER 15Z...ALONG WITH THE LEADING EDGE OF THE
PRECIPITATION SHIELD IN THE FORM OF RAIN.

LOW PRESSURE PASSES TO OUR SOUTH BUT SPREADS MOISTURE NORTHWARD
INTO THE OHIO VALLEY..WHILE COLDER AIR SETTLES IN FROM THE NORTH.
MOST LOCATIONS WILL START AS RAIN...BUT QUICKLY CHANGE OVER TO SNOW..ALTHOUGH
THE SW VA WILL HANG ON TO MAINLY RAIN THROUGH 00Z MONDAY. MVFR CIGS
SHOULD OVERSPREAD MOST LOCATIONS...SAVE PKB AND SOUTHEAST
OHIO...THROUGH THAT TIME. IFR POSSIBLE IN SPOTS LATE IN THE TAF
PERIOD...ESPECIALLY IN THE I-64 CORRIDOR WHERE THE BEST VERTICAL
MOTION/UPPER DYNAMICS WILL BE. AS THE LOW PASS OFF THE NC COAST
AFTER 06Z...THE PRECIP WILL BEGIN TO DIMINISH IN INTENSITY AND COVERAGE.

WINDS WILL FLIP AROUND TO THE NE THIS MORNING AND BECOME GUSTY
DURING THE AFTERNOON.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE:  MODERATE.

ALTERNATE SCENARIOS: TIMING OF ONSET OF PRECIPITATION...AND
ASSOCIATED LOWER CIGS/VSBYS...MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    SUN 03/16/14
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EDT 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z MONDAY...
IFR POSSIBLE IN SNOW SUNDAY NIGHT INTO INTO MONDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 11 AM EDT
     MONDAY FOR WVZ005>008-013>018-024>027-029-030-035-036-039-
     040.
     WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 11 AM EDT
     MONDAY FOR WVZ028-037-038-046-047.
OH...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 11 AM EDT
     MONDAY FOR OHZ086-087.
KY...WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 11 AM EDT
     MONDAY FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...RPY/30
NEAR TERM...TRM/30
SHORT TERM...RPY
LONG TERM...ARJ
AVIATION...30
Hazardous weather outlook, Mar 16, 4:08 AM EST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
508 AM EDT SUN MAR 16 2014

OHZ066-067-075-076-083>085-VAZ003-004-WVZ009>011-019-020-031>034-
170915-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-DICKENSON-
BUCHANAN-WOOD-PLEASANTS-TYLER-RITCHIE-DODDRIDGE-HARRISON-TAYLOR-
MCDOWELL-WYOMING-
508 AM EDT SUN MAR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LIGHT SNOW WILL MOVE IN LATE THIS AFTERNOON AND CONTINUE THIS
EVENING. SOME LIGHT ACCUMULATIONS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ028-037-038-046-047-170915-
BRAXTON-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
508 AM EDT SUN MAR 16 2014

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM
EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ086-087-WVZ005>008-013>018-024>027-029-030-035-036-
039-040-170915-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL-
MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-
LOGAN-BOONE-CLAY-GILMER-LEWIS-RALEIGH-FAYETTE-UPSHUR-BARBOUR-
508 AM EDT SUN MAR 16 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Boyd

When
March 16, 1:00 PM EST to March 17, 3:00 AM EST
Where
Boyd forecast zone
Reported by
COOP Observer
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

Heavy Snow, Carter

When
March 16, 1:00 PM EST to March 17, 3:00 AM EST
Where
Carter forecast zone
Reported by
COOP Observer
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Heavy Snow, Greenup

When
March 16, 1:00 PM EST to March 17, 3:00 AM EST
Where
Greenup forecast zone
Reported by
COOP Observer
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

Heavy Snow, Lawrence

When
March 16, 1:00 PM EST to March 17, 3:00 AM EST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
38.068, -82.735 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494915, 494916, 494919, 494920.